Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Spokane, WA

May 19, 2004Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 19, 2004, 6:38 PM PDT for Stevens County, Washington. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 6:38 PM PDT (01:38 UTC)
Expired
May 19, 2004, 7:15 PM PDT
In force
37 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Stevens County, WA

The radar

The Spokane radar (KOTX), 95 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 200138
SVROTX
WAC065-200215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
638 PM PDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON

* UNTIL 715 PM PDT

* AT 633 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ORIN...OR ABOUT 56 MILES       
  WEST OF PRIEST RIVER.  THE STORM WAS MOVING TO THE SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ORIN...COLVILLE AT 715 PM PDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZED HAIL.

LAT...LON 4847 11815 4836 11804 4850 11779 4866 11804

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:30 PM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 19, 2:30 PM PDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED MAY 19 2004

.SYNOPSIS...A WEAK UPPER LEVEL TROUGH WILL REMAIN OVER THE FORECAST
AREA THROUGH THURSDAY CONTINUING THE THREAT FOR AFTERNOON AND
EVENING THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM
CANADA STARTING ON FRIDAY AND LINGER OVER US THROUGH THE WEEKEND.
EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS INTO THE WEEKEND.

&&

.DISCUSSION...

TONIGHT THROUGH FRIDAY...CONVECTION STARTING TO POP UP QUITE WELL
OVER THE NORTHERN MOUNTAINS OF THE DISTRICT THIS AFTERNOON. BROAD
POSITIVELY TILTED TROF OVER THE NORTHWEST STATES RESPONSIBLE FOR THIS
CONVECTION WILL BE SLOW TO MOVE OUT OF THE AREA. BECAUSE OF THIS...
THUNDERSTORM ACTIVITY WILL BE A REPEAT PERFORMANCE ON THURSDAY FOR
MOST LOCATIONS. LOW EJECTS INTO THE MID SECTION OF THE STATES ON
THURSDAY EVENING/NIGHT AHEAD OF A VIGOROUS TROF DROPPING DOWN TOWARD
US FROM ALASKA. THIS NEXT TROF WILL BEGIN TO MOVE THROUGH THE
FORECAST AREA FRIDAY AFTERNOON WITH BREEZY CONDITIONS EXPECTED...
ALONG WITH AN INCREASING CHANCE FOR MOISTURE. CONVECTION WILL ALSO BE
A POSSIBILITY WITH THE FRONT BUT NO SEVERE WEATHER IS EXPECTED AT
THIS TIME. HAVE BOOSTED POPS AND QPF VALUES OVER THE NORTHEASTERN
PORTIONS OF THE FORECAST AREA AS ALL MODELS HINTING AT A WET DAY
THERE. TEMPERATURES WILL BE THE WARMEST ON THURSDAY AS 500 MB HEIGHTS
AND 1000-500 THICKNESS VALUES DROP BY FRIDAY.

FRIDAY NIGHT THROUGH WEDNESDAY...MODELS REMAIN CONSISTENT IN
DEVELOPING A STRONG WAVE OVER BC AND DROPPING IT SOUTHWARD INTO
NORTHWESTERN WA BY FRIDAY NIGHT. WAVE WILL CREATE
LARGE SCALE ASCENT OVER THE CWA WITH SHOWERS AND
ISOLATED THUNDERSTORM ACTIVITY OCCURRING THROUGH SATURDAY. WINDS
WILL TURN BREEZY FRIDAY NIGHT WITH FRONTAL PASSAGE AND REMAIN
BLUSTERY SATURDAY AS DAY TIME HIGHS DROP INTO THE MID 50S AND 60S.
ON SUNDAY THE UPPER LEVEL LOW MOVES INTO MONTANA BUT THE LONGWAVE
TROUGH REMAINS FIXED OVER THE REGION...LEAVING THE AREA IN A COOL...
SHOWERY REGIME. TROUGH SLOWLY SHIFTS EASTWARD BY TUESDAY ALLOWING
A SLIGHT WARMING TREND AND AN END TO SHOWER ACTIVITY
EXCEPT FOR A SLIGHT CHANCE OVER SOUTHEASTERN WA AND THE PANHANDLE
MOUNTAINS THROUGH WEDNESDAY. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        047 073 051 065 045 054/ 20 30 50 50 60 60
COEUR DALENE  045 072 048 061 044 054/ 20 30 50 60 60 60
PULLMAN        042 071 047 062 043 055/ 20 30 30 40 60 50
LEWISTON       048 076 053 070 050 063/ 20 20 30 30 60 50
COLVILLE       044 076 046 065 043 056/ 30 30 50 60 50 60
SANDPOINT      044 072 044 062 042 055/ 30 30 50 60 50 60
WALLACE        042 069 041 060 042 054/ 30 40 50 60 70 60
MOSES LAKE     049 081 050 076 049 071/ 20 20 20 20 20 50
WENATCHEE      053 082 056 074 050 067/ 20 20 20 20 20 40
OMAK           047 082 049 073 045 063/ 20 20 40 20 40 60
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, May 19, 2:47 PM PDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
247 PM PDT WED MAY 19 2004

IDZ001-004-WAZ037-038-041>044-201300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
247 PM PDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND
THIS EVENING.  THESE STORMS WILL MOVE VERY SLOWLY AND WILL RESULT IN
SOME LOCALIZED HEAVY DOWNPOURS.  A FEW STORMS COULD PRODUCE HAIL UP
TO THREE-QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON THURSDAY AND
FRIDAY.  BUT AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

In the hours before

Special weather statement, May 19, 4:32 PM PDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT WED MAY 19 2004

WAZ041-042-044-200032-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
432 PM PDT WED MAY 19 2004

AT 400 PM...A FUNNEL CLOUD WAS SIGHTED BY THE PUBLIC NEAR EAST
WENATCHEE. THE FUNNEL LINGERED FOR A FEW MINUTES BEFORE
DISSIPATING...BUT A STRONG THUNDERSTORM CONTINUED IN THE AREA.

PEOPLE IN THE LEE OF THE CASCADES CAN EXPECT STRONG THUNDERSTORMS
TO CONTINUE THIS EVENING.
Local storm report, May 19, 6:30 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
630 PM PDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          EAST WENATCHEE          47.42N 120.29W
05/19/2004  F0               DOUGLAS            WA   BROADCAST MEDIA

            A WEAK TORNADO WAS SPOTTED OVER EAST WENATCHEE, BRIEFLY
            TOUCHING DOWN. NO DAMAGE WAS REPORTED.

&&

RFOX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:59 PM PDTSevere Thunderstorm WarningOTXDouglas61 min

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.